Persistent isolated hypocortisolism following brief treatment with trilostane
Ramsey, I.K., Richardson, J.L., Lenard, Z., Tebb, A.J. and Irwin, P.J. (2008) Persistent isolated hypocortisolism following brief treatment with trilostane. Australian Veterinary Journal, 86 (12). pp. 491-495.
*Subscription may be required
A 12-year-old male neutered Miniature Poodle with confirmed pituitary-dependent hyperadrenocorticism was treated with trilostane. After three doses, it developed clinical and laboratory changes suggestive of isolated hypocortisolism ('atypical hypoadrenocorticism'), which persisted and progressed for more than 3 months despite immediate withdrawal of the trilostane. The clinical signs of hyperadrenocorticism resolved without further trilostane. After 3 months, prednisolone treatment was started and the clinical signs of hypocortisolism resolved. Prednisolone therapy was required for more than 1 year. Ultrasonography initially demonstrated large hypoechoic adrenal cortices, typical of dogs with hyperadrenocorticism, which then became small and heteroechoic, consistent with the development of adrenal necrosis. Persistent isolated hypocortisolism has not been reported previously as a complication of trilostane therapy. The case is also remarkable for the very short duration of trilostane therapy that elicited this complication. Clinicians should be aware that trilostane therapy may result in adrenal necrosis, even in the very earliest stages of therapy, but prompt action can prevent a life-threatening situation.
|Publication Type:||Journal Article|
|Murdoch Affiliation:||School of Veterinary and Biomedical Sciences|
|Copyright:||© 2008 Australian Veterinary Association.|
|Item Control Page|